Alert archive / Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 14, NWS Blacksburg, VA

May 10, 2014Charlotte County, Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 10, 2014, 2:28 PM EDT for Charlotte County, Halifax County, Virginia. It was in force for 62 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2014, 2:28 PM EDT (18:28 UTC)
Expired
May 10, 2014, 3:30 PM EDT
In force
62 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Charlotte County, VA, Halifax County, VA

The radar

The Raleigh/Durham radar (KRAX), 114 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 2:29 PM EDTHAIL 0.756 Sse Halifax, VADIME SIZE HAIL REPORTED VIA TWITTER
May 10, 2:30 PM EDTHAIL 0.72 Nne Cluster Springs, VA
May 10, 2:37 PM EDTTSTM WND DMG5 S South Boston, VATREE DOWN
May 10, 2:40 PM EDTHAIL 0.74 Nnw Hitesburg, VA
May 10, 2:42 PM EDTTSTM WND DMG4 Sse Clover, VATREE DOWN
May 10, 2:45 PM EDTHAIL 0.254 Nw Hitesburg, VADURATION 2 TO 3 MINUTES
May 10, 2:46 PM EDTHAIL 0.251 Wsw Staunton River St, VAHEAVY RAIN WITH SOME PEA SIZE HAIL
May 10, 2:48 PM EDTHAIL 0.75N Redoak, VAHEAVY RAIN AND DIME SIZE HAIL FOR ABOUT 3 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2014-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2014-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

022 
WUUS51 KRNK 101828
SVRRNK
VAC037-083-101930-
/O.NEW.KRNK.SV.W.0014.140510T1828Z-140510T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
228 PM EDT SAT MAY 10 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHEASTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 330 PM EDT

* AT 227 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CLUSTER
  SPRINGS...MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SOUTH BOSTON...
  HALIFAX...
  VIRGILINA...
  CLOVER...
  AND REDOAK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3671 7864 3668 7863 3664 7856 3666 7862
      3669 7865 3669 7868 3668 7870 3658 7871
      3654 7874 3654 7898 3682 7894 3685 7852
TIME...MOT...LOC 1827Z 263DEG 37KT 3665 7888 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH

$$

RS
2 follow-up statements
002 
WWUS51 KRNK 101841
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
241 PM EDT SAT MAY 10 2014

VAC037-083-101930-
/O.CON.KRNK.SV.W.0014.000000T0000Z-140510T1930Z/
CHARLOTTE VA-HALIFAX VA-
241 PM EDT SAT MAY 10 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SOUTHEASTERN CHARLOTTE AND SOUTHEASTERN HALIFAX COUNTIES...

AT 240 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DRYBURG...
MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
REDOAK...
CLOVER...
SCOTTSBURG...
DRYBURG...
AND STAUNTON RIVER STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

IF ON OR NEAR KERR LAKE...GET AWAY FROM THE WATER AND MOVE INDOORS 
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO 
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3671 7864 3668 7863 3664 7856 3666 7862
      3669 7865 3669 7868 3668 7870 3663 7872
      3663 7882 3683 7882 3685 7852
TIME...MOT...LOC 1840Z 254DEG 28KT 3669 7875 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH

$$

RS
743 
WWUS51 KRNK 101901
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT SAT MAY 10 2014

VAC037-083-101911-
/O.CAN.KRNK.SV.W.0014.000000T0000Z-140510T1930Z/
CHARLOTTE VA-HALIFAX VA-
301 PM EDT SAT MAY 10 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN CHARLOTTE AND SOUTHEASTERN HALIFAX COUNTIES IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3671 7864 3668 7863 3664 7856 3666 7862
      3669 7865 3669 7868 3668 7870 3663 7872
      3663 7882 3683 7882 3685 7852
TIME...MOT...LOC 1859Z 263DEG 37KT 3672 7848 

$$

RS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 11:12 AM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, May 10, 11:12 AM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1112 AM EDT SAT MAY 10 2014

.SYNOPSIS...
A FRONTAL BOUNDARY WILL BE MOVING TOWARD THE CENTRAL APPALACHIANS
TODAY...ORIENTING ITSELF WEST TO EAST FROM THE OHIO VALLEY TO MID
ATLANTIC SUNDAY. A RIDGE BUILDS SUNDAY INTO MONDAY SENDING THIS
FRONT NORTH. A STRONGER COLD FRONT ARRIVES IN THE WEDNESDAY TIME
FRAME...SLOWING DOWN AS IT MOVES EAST OF THE APPALACHIANS LATER IN
THE WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 1100 AM EDT SATURDAY...

ABUNDANT MOISTURE OVER AND WEST OF THE MOUNTAINS ASSOCIATED WITH
AN UPPER LEVEL DISTURBANCE WILL RESULT IN WIDESPREAD SHOWERS THIS
AFTERNOON. PRONOUNCED SHORTWAVE ENERGY IS LIFTING NORTHEAST
THROUGH THE OHIO VALLEY. BANDS OF SHOWERS WITH EMBEDDED
THUNDERSTORMS EXTEND SOUTH THROUGH THE EASTERN OHIO VALLEY AND
INTO THE CENTRAL APPALACHIANS. PWATS OF 1.0 TO 1.4 COUPLED WITH
MOISTURE CONVERGENCE AND DYNAMIC LIFT AHEAD OF SHORTWAVE ENERGY
ALOFT WILL RESULT IN REGENERATION OF ACTIVITY THROUGH THE
AFTERNOON AND EVENING...ENDING ONLY AFTER SHORTWAVE EXITS THE
REGION TOWARD MIDNIGHT TONIGHT.

SEVERE POTENTIAL TODAY WILL BE LIMITED BY CLOUD COVER...ALTHOUGH
WILL HAVE TO MONITOR SHOWER ACTIVITY AS IT MOVES EAST OF THE
MOUNTAINS LATER IN THE AFTERNOON. VISIBLE IMAGERY DOES INDICATE
MORE CLOUD BREAKS FROM THE PIEDMONT EAST...THUS SUPPORTING WARMER
TEMPERATURES THERE. DCAPE...OR THE POTENTIAL TO DRIVE STRONGER
THUNDERSTORM DOWNDRAFTS...IS RUNNING PRETTY HIGH SOUTHEAST OF
DANVILLE...VALUES OF 800-1200 J/KG. THIS SUGGESTS SHOWER ACTIVITY
WHICH MOVES INTO THIS SORT OF AIRMASS WILL HAVE POTENTIAL FOR
STRONG GUSTY WINDS. .

NO CHANGES WERE MADE TO THE FORECAST TEMPS TODAY. LOW LEVEL
THICKNESSES SUPPORT HIGHS IN THE LOW/MID 70S MOUNTAINS TO THE LOW
80S EAST OF THE BLUE RIDGE. CLOUDS AND SHOWERS IN THE MOUNTAINS
MAY HOLD TEMPERATURES IN THE 60S...ESP ACROSS THE HIGHEST
ELEVATIONS.

PASSAGE OF THE UPPER TROUGH AND ASSOCIATED SURFACE FRONT TONIGHT
WILL INTRODUCE A WESTERLY DOWNSLOPE WIND SHIFT THAT WILL HELP
SHOWER AND THUNDERSTORM ACTIVITY DIMINISH QUICKLY THROUGH THE
EVENING. TEMPERATURES OVERNIGHT WILL REMAIN MILD...HOLDING
GENERALLY IN THE 50S. MAY SEE A PATCH OF LIGHT FOG AROUND SUNRISE
SUNDAY IN AREAS THAT RECEIVE A HEAVY DOWNPOURS TODAY.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
AS OF 430 AM EDT SATURDAY...

A GENERALLY SUMMERLIKE WEATHER PATTERN EXPECTED THROUGH THE PERIOD
AS THE UPPER FLOW ACROSS THE CONTIGUOUS U.S. UNDERGOES CONSIDERABLE
AMPLIFICATION FROM A WESTERN U.S. TROUGH TO AN EASTERN U.S. RIDGE.
THE PATTERN WILL BE SLOW TO CHANGE THROUGH THE PERIOD AND THE UPPER
TROUGH WILL REMAIN WEST OF THE AREA THROUGH THIS PERIOD. WHAT IS
LEFT OF THE SATURDAY COLD FRONT WILL RETREAT NORTHWARD AS A WARM
FRONT BY SUN AFTERNOON. ALONG THIS VERY WEAK...DIFFUSE BOUNDARY...
THERE IS THE POTENTIAL FOR SHRA/TSRA ENHANCEMENT...ESPECIALLY
ACROSS THE ALLEGHANYS WHERE THE UPPER SUPPORT WILL BE SLIGHTLY
BETTER. HOWEVER...WITH HEIGHTS BUILDING ALOFT...CONVECTION WILL BE
LARGELY DIURNAL AND DRIVEN ALMOST ENTIRELY BY DIFFERENTIAL HEATING
ACROSS THE MOUNTAINS. HAVE LOWERED POPS FROM WHAT WAS EARLIER
ADVERTISED...MAINLY TO SLIGHT CHC POPS WEST AND NON-MENTIONABLE
POPS EAST.

FOR TUE...UPPER RIDGE CONTINUES TO AMPLIFY ACROSS THE REGION...WITH
A 588DM UPPER RIDGE CENTERED ACROSS NC/SC AREA...RIDGING NORTHWARD
INTO THE EASTERN GREAT LAKES. 850MB TEMPS REMAIN IN THE +16C TO +17C
RANGE AND THE ATMOSPHERE IS STRONGLY CAPPED WITH 500MB TEMPS THE
WARMEST I HAVE SEEN SO FAR THIS YEAR...AROUND -10C. WITH NO
FORCING...ANY CONVECTION WILL BE ENTIRELY DRIVEN BY DIFFERENTIAL
HEATING ACROSS THE WESTERN MOUNTAINS...TYPICAL SUMMERTIME PULSE
THUNDERSTORMS WITH SLIGHT CHC COVERAGE THE MOST EXPECTED...NONE
ACROSS THE PIEDMONT.

TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE PERIOD WITH
HIGHS IN THE 70S MOUNTAINS AND 80S ELSEWHERE...NEAR 90 ACROSS THE
PIEDMONT. LITTLE CHANGE EXPECTED SUN-TUE...WITH MON AND TUE THE
WARMEST AND NEAR CARBON COPIES OF EACH OTHER. NIGHTS WILL BE MILD
WITH LOWS IN THE 50S MOUNTAINS AND 60S PIEDMONT...BUT NOT
APPRECIABLY HUMID UNDER THE UPPER RIDGE.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 430 AM EDT SATURDAY...

GFS/ECMWF STILL EXHIBITING SOME DIFFERENCES...BUT WPC PREFERENCE IS
THE ECMWF ENSEMBLE IN THE LONG TERM. THE ECMWF IS NEARLY A FULL DAY
SLOWER THAN THE GFS THROUGH THE PERIOD...WHICH HAS SIGNIFICANT
IMPLICATIONS ON THE TIMING OF THE DEEP CENTRAL U.S. TROUGH INTO THE
EASTERN U.S. TROUGH AND THE SPEED WITH WHICH IT WILL MOVE THROUGH
THE CWA. THUS...LARGELY FOLLOWING THE ECMWF SOLUTION...WILL LEAVE
THE MAJORITY OF THE CWA STILL UNDER THE INFLUENCE OF THE EASTERN
U.S. RIDGE WEDNESDAY. THERE SHOULD BE AN INCREASE IN CONVECTION
ACROSS THE WESTERN AREAS/MOUNTAINS AS THE UPPER TROUGH SLIDES INTO
THE KY/TN VALLEY AND THE WESTERN THIRD OF THE CWA COMES UNDER
INCREASINGLY DEEP SOUTHERLY FLOW ALOFT. EASTERN AREAS SHOULD REMAIN
LARGELY CAPPED...VERY WARM...AND STABLE.

THU-FRI SHOULD BRING WIDESPREAD RAIN AND SCATTERED THUNDERSTORMS TO
THE CWA AS THE ECMWF DEPICTS AN UPPER LOW CLOSING OFF ACROSS THE OH
VALLEY...THEN SLOWLY ROTATING NORTHWARD INTO THE NORTHEAST U.S. BY
FRIDAY. THIS LATEST THINKING REQUIRED CONSIDERABLE ADJUSTMENT TO THE
POPS IN THE DAY 5-7 PERIOD...LOWERING POPS WED...AND RAISING TO
LIKELY/CATEGORICAL FOR THU/FRI. WHILE INSTABILITY IS NOT OVERLY
IMPRESSIVE...ESPECIALLY VIA THE GFS...THE ECMWF CONTINUES TO
ADVERTISE A NEGATIVELY TILTED TROUGH ROTATING THROUGH THE CWA THU
NIGHT/FRI ALONG WITH MODEST DEEP LAYER SHEAR. THUS...THE MOST
SIGNIFICANT THREAT FOR ANY STRONG TO SEVERE THUNDERSTORMS WOULD BE
THURSDAY. WITH RESPECT TO QPF...LATEST WPC 5-7 RAINFALL TOTALS
INDICATE POTENTIAL FOR 2-4 INCHES OF RAIN THU-FRI ACROSS THE CWA.
ANY THUNDERSTORMS WED IN THE MOUNTAINS WOULD SIMPLY ADD TO THESE
TOTALS...SO THINKING IS STILL THAT THE MOST SIGNIFICANT THREAT WITH
THIS SYSTEM WILL BE HEAVY RAIN...ESPECIALLY WITH AN EXTENDED PERIOD
OF DEEP SOUTHERLY FLOW PARALLEL TO THE MOUNTAINS.

TEMPERATURES WED WILL CONTINUE TO BE ABOVE NORMAL EAST OF THE
MOUNTAINS AS THE UPPER RIDGE DOMINATES THE AREA. SLIGHTLY COOLER
TEMPERATURES EXPECTED ACROSS THE ALLEGHANY WITH INCREASED CLOUD
COVER AND BETTER CHANCES FOR AFTERNOON SHRA/TSRA. A GRADUAL COOL
DOWN EXPECTED THU-FRI AS THE UPPER LOW DEVELOPS ACROSS THE
REGION...WITH TEMPERATURES DROPPING TO BELOW NORMAL LEVELS JUST
BEYOND THE EXTENDED PERIOD...AND LIKELY REMAINING THERE FOR SEVERAL
DAYS AS A LARGE DEEP AREA OF LOW PRESSURE PERSISTS ACROSS THE
NORTHEAST U.S.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
AS OF 745 AM EDT SATURDAY...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE
ACROSS THE REGION FROM SW-NE BY 15Z THROUGH THE AFTERNOON. MOST
MODELS ARE QUITE CONSISTENT THAT THE PCPN WILL MOVE INTO/DEVELOP
ACROSS NW NC/SW VA/EASTERN WV AROUND 14/15Z IN RESPONSE TO A
STRONG UPSTREAM SHORTWAVE. ACTIVITY WILL SPREAD NE THROUGH THE
AFTERNOON AND ALL TAF SITES SHOULD BE IMPACTED WITH SHRA/TSRA AT
ONE TIME OR ANOTHER THROUGH AROUND 22Z...THEN ACTIVITY WILL
DECREASE AND END QUICKLY AS THE SHORT WAVES MOVES TO THE NORTHEAST
AND AN UPPER RIDGE BEGINS TO AMPLIFY IN ITS WAKE ACROSS THE
REGION.

MOSTLY VFR CIGS EXPECTED OUTSIDE SHRA/TSRA ACTIVITY. DURING
HEAVIER SHRA/TSRA EXPECT CIGS TO POTENTIALLY LOWER TO MVFR FOR
BRIEF INTERVALS...POSSIBLY ONLY LOW END VFR ACROSS PIEDMONT SITES.
VSBYS VFR OUTSIDE SHRA/TSRA ACTIVITY THROUGH 00Z...BUT MVFR
CONDITIONS EXPECTED FOR BRIEF INTERVALS IN HEAVIER SHRA/TSRA. AFT
04Z...MOIST GROUND AND DECREASING WINDS WILL ALLOW FOR DEVELOPMENT
OF SHALLOW GROUND FOG...FAVORING THOSE SITES WITH THE LIGHTEST
WINDS...NAMELY LWB/LYH/BCB. MOSTLY MVFR BR...BUT POTENTIAL EXISTS
FOR IFR BR AFT 06Z...ESPECIALLY THOSE SITES NOTED ABOVE.

WINDS SW-WSW THROUGH THE TAF VALID PERIOD...INCREASING TO 8-11KTS
WITH GUSTS TO 20KTS FROM LATE MORNING THROUGH THE
AFTERNOON...ESPECIALLY EAST OF THE BLUE RIDGE.

MEDIUM CONFIDENCE IN CIGS/VSBYS THROUGH THE TAF VALID PERIOD.
MEDIUM TO HIGH CONFIDENCE IN WIND SPD/DIR THROUGH THE TAF VALID
PERIOD.
MEDIUM CONFIDENCE IN TSRA POTENTIAL LATE MORNING THROUGH THE
AFTERNOON.

EXTENDED AVIATION DISCUSSION...
UPPER RIDGE ALOFT STRENGTHENS OVER THE REGION AGAIN SUNDAY AND
PERSISTS THROUGH TUESDAY. THE UPPER RIDGE WILL SHIFT EAST OF THE
REGION WEDNESDAY AS A STRONG COLD FRONT AND DEEPENING UPPER LOW
MOVE INTO THE AREA FROM THE CENTRAL U.S. THIS SYSTEM HAS THE
POTENTIAL TO BRING AN EXTENDED PERIOD OF SHRA/TSRA AND ASSOCIATED
MVFR OR WORSE CIGS AND VSBYS TO THE REGION...LINGERING PERHAPS
INTO EARLY FRI BEFORE CONDITIONS IMPROVE OVERALL.

&&

.EQUIPMENT...
AS OF 950 PM EDT FRIDAY...

THE PRESENT WEATHER SENSOR AT LEWISBURG WAS STILL OUT OF SERVICE.
FOG...SHOWERS...THUNDERSTORMS OR ANY TYPE OF WEATHER OR
OBSTRUCTION TO VISIBILITY WILL NOT BE REPORTED. HOWEVER...IF THE
VISIBILITY DROPS BELOW 7 MILES...IT MAY BE INFERRED THAT THERE IS
FOG AND/OR PRECIPITATION OCCURRING.

THERE IS NO ESTIMATE AT THIS TIME FOR WHEN THE SENSOR WILL BE
REPAIRED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...NF/PM
SHORT TERM...RAB
LONG TERM...KM/RAB
AVIATION...NF/RAB
EQUIPMENT...AMS/WP
Hazardous weather outlook, May 10, 5:28 AM EDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 AM EDT SAT MAY 10 2014

VAZ007-010-011-018>020-WVZ042>045-111100-
TAZEWELL-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
528 AM EDT SAT MAY 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A
FEW OF THESE COULD BECOME STRONG AND PRODUCE SMALL HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS AN INCREASING THREAT FOR THUNDERSTORMS AND HEAVY RAIN
LATE WEDNESDAY THROUGH FRIDAY. PROJECTED RAINFALL OF 2 TO 4 INCHES
ACROSS THE REGION MAY LEAD TO MINOR FLOODING LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ009-012>017-022>024-032>035-043>047-058-059-
111100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
528 AM EDT SAT MAY 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A
FEW OF THESE COULD BECOME STRONG AND PRODUCE GUSTY WINDS AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS AN INCREASING THREAT FOR THUNDERSTORMS THURSDAY...SOME OF
WHICH COULD BECOME STRONG TO SEVERE. LOCALLY HEAVY RAINFALL WILL
ALSO BE POSSIBLE LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RAB

In the hours before

Special weather statement, May 10, 1:19 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
119 PM EDT SAT MAY 10 2014

NCZ005-006-VAZ044-101800-
ROCKINGHAM NC-CASWELL NC-PITTSYLVANIA VA-
119 PM EDT SAT MAY 10 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  NORTHWESTERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 200 PM EDT

* AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR HARRISONS CROSSROADS...MOVING TO THE
  NORTHEAST AT 40 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 35 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  MAYFIELD...
  BLAIRS...
  DANVILLE CITY...
  EDEN...
  AND GATEWOOD.

LAT...LON 3639 7975 3651 7984 3654 7977 3654 7972
      3658 7970 3684 7915 3655 7922
TIME...MOT...LOC 1716Z 242DEG 34KT 3647 7970

11
Special weather statement, May 10, 1:37 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
137 PM EDT SAT MAY 10 2014

NCZ002-VAZ015-016-101800-
ALLEGHANY NC-GRAYSON VA-CARROLL VA-
137 PM EDT SAT MAY 10 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTH CENTRAL ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
  SOUTHEASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 200 PM EDT

* AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR INDEPENDENCE...MOVING TO THE NORTHEAST
  AT 35 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  GALAX CITY...
  INDEPENDENCE...
  FRIES...
  PIPERS GAP...
  AND WOODLAWN.

LAT...LON 3653 8119 3662 8125 3683 8089 3664 8069
TIME...MOT...LOC 1733Z 243DEG 29KT 3662 8114
Local storm report, May 10, 1:53 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
153 PM EDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     HAIL             1 SW RINGGOLD           36.59N 79.31W
05/10/2014  E0.25 INCH       PITTSYLVANIA       VA   TRAINED SPOTTER

&&

KM
Local storm report, May 10, 1:54 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
154 PM EDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     HAIL             INDEPENDENCE            36.62N 81.15W
05/10/2014  E0.75 INCH       GRAYSON            VA   TRAINED SPOTTER

&&

KM
Local storm report, May 10, 2:20 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 PM EDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             2 SSE DANVILLE CITY     36.56N 79.40W
05/10/2014  E0.25 INCH       CITY OF DANVILLE   VA   PUBLIC

            PEA SIZE HAIL NEAR PUMPKIN CREEK LANE

&&

MBS
Special weather statement, May 10, 2:20 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 PM EDT SAT MAY 10 2014

NCZ003-VAZ016-017-032-101845-
SURRY NC-FLOYD VA-PATRICK VA-CARROLL VA-
220 PM EDT SAT MAY 10 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHERN FLOYD COUNTY IN SOUTHWEST VIRGINIA...
  WESTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
  CARROLL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 245 PM EDT

* AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HILLSVILLE TO
  NEAR LOW GAP...MOVING TO THE EAST AT 40 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
  STORMS.

* LOCATIONS IMPACTED INCLUDE...
  MOUNT AIRY...
  HILLSVILLE...
  ARARAT...
  BOTTOM...
  AND CANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3650 8093 3656 8091 3656 8084 3661 8088
      3684 8071 3691 8021 3655 8041 3655 8044
      3648 8045 3645 8097
TIME...MOT...LOC 1816Z 252DEG 31KT 3680 8070 3653 8089

RS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 1:19 PM EDTSpecial Weather StatementRNKCity of Danville41 min
May 10, 1:37 PM EDTSpecial Weather StatementRNKCity of Galax23 min
May 10, 1:38 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville52 min
May 10, 1:47 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax43 min
May 10, 2:20 PM EDTSpecial Weather StatementRNKCarroll25 min
May 10, 3:23 PM EDTSpecial Weather StatementRNKBedford67 min
May 10, 3:33 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville57 min
May 10, 3:45 PM EDTSpecial Weather StatementRNKBedford30 min
May 10, 4:02 PM EDTSpecial Weather StatementRNKHalifax43 min
May 10, 4:11 PM EDTSpecial Weather StatementRNKCampbell34 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.